ScienceDaily (Sep. 16, 2011) Researchers whose findings on the detrimental impact of some common medicines on elderly people were widely reported earlier in the summer have found that taking a few of these medicines does not appear to cause further cognitive impairment in those already suffering from dementia.
In a paper published in the journal Age and Ageing, Dr Chris Fox of the University of East Anglia (UEA) and colleagues from a number of other universities and the NHS describe how they studied a clinically representative sample of 224 people with established Alzheimer’s dementia who were taking low levels of these medicines.
In their earlier paper published by the Journal of the American Geriatrics Society on June 24, 2011, the team identified that an effect of many common and apparently quite disparate medicines appeared to increase the risks of both cognitive impairment and death in older people. These prescription and over-the-counter medicines, which range from antidepressants to some antihistamines, affect the brain by reducing the action of a key neurotransmitter called acetylcholine. This is known as an anticholinergic effect.
Older people are at higher risk of exposure to medications with anticholinergic effects because they are more likely to be regular users of prescription drugs. Up to 50 per cent of dementia patients in the US are estimated to take at least one such medication and similar levels were found in the earlier study.
“We found that taking a low dose of one medication with a low degree of anticholinergic activity does not appear to lead to more impaired cognition or a more rapid cognitive decline in people with dementia over the next six or 18 months,” said study leader Dr Chris Fox of Norwich Medical School at UEA.
“We hope that this will provide some reassurance to families and carers of those with dementia. But we remain concerned about the impact on frail older people who have no signs or mild signs of impaired cognition before they start to take the drugs and we feel more work is needed in this area. In addition, we need studies on mortality in the more advanced dementia with these medicines.”
Ian Maidment from the University of Kent said: “One possible explanation for the different results is that in people with dementia the cholinergic system is already impaired and therefore introducing a further insult, to the cholinergic system, has little effect. These results do, however, highlight the complexity of the issue and the need for further in-depth research.”
Further research is also needed on the use of the scale as a predictor of cognitive impairment in older people. The scale covers representative medication, but does not currently take medication dosage into account and the researchers conclude that there is a need to assess the impact of medication doses.
The paper is authored by Chris Fox (University of East Anglia), Gill Livingston (University College London), Ian Maidment (Centre for Health Service Studies, University of Kent), Simon Coulton (Centre for Health Service Studies, University of Kent), David Smithard (Kent NHS Community Trust and Kent Comprehensive Research Network), Malaz Boustani (Indiana University Center for Aging Research and the Regenstrief institute), and Cornelius Katona (University College London). It appears Sept. 19, 2011 in Age and Ageing.
The study is part of a larger longitudinal cohort study of 224 participants with Alzheimer’s Dementia (the London and South East Region Alzheimer’s Dementia — or LASER-AD — study).
Recommend this story on Facebook, Twitter,
and Google +1:
Other bookmarking and sharing tools:
The above story is reprinted (with editorial adaptations by ScienceDaily staff) from materials provided by University of East Anglia, via AlphaGalileo.
- Chris Fox, Gill Livingston, Ian D. Maidment, Simon Coulton, David G. Smithard, Malaz Boustani, Cornelius Katona. The impact of anticholinergic burden in Alzheimer’s Dementia-the Laser-AD study. Age and Ageing, 2011; DOI: 10.1093/ageing/afr102
Note: If no author is given, the source is cited instead.
Disclaimer: This article is not intended to provide medical advice, diagnosis or treatment. Views expressed here do not necessarily reflect those of ScienceDaily or its staff.